Hail, Baylor
- When
- April 16, 4:08 PM CST
- Where
- Baylor County, 4 mi N of Mabelle
- Measured
- 1 in hail
- Reported by
- STORM CHASER
- Coordinates
- 33.717, -99.133
12 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 16, 2:45 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT TUE APR 16 2002 MID AND HIGH LEVEL CLOUDS HAVE QUICKLY MOVED EAST THIS AFTERNOON ALLOWING FULL SUN TO DESTABILIZE WESTERN SECTIONS OF CWA. PER FDR RADAR AND SATELLITE DATA...DRYLINE HAS PUSHED INTO FAR WESTERN OKLAHOMA. THUNDERSTORM DEVELOPMENT APPEARS TO BE A LITTLE BETTER THAN PREVIOUSLY THOUGHT...BUT COVERAGE SHOULD STILL BE ISOLATED TO WIDELY SCATTERED. IF STORM CAN DEVELOP... THEY SHOULD WEAKEN QUICKLY WITH SUNSET. AFTER STORMS THIS EVENING...FRONT TO THE NORTH WILL TRY AND PUSH INTO FAR NORTHERN OKLAHOMA DURING OVERNIGHT HOURS. WEAKER SURFACE GRADIENT AND LESS CLOUDS SHOULD ALLOW OVERNIGHT LOWS TO DROP OFF BETTER TONIGHT...ESPECIALLY NORTH AND WEST. WEDNESDAY APPEARS TO BE RATHER WARM DAY ALL AREAS WITH WINDS INCREASING DURING THE DAY AS NEXT SURFACE LOW DEVELOPS ACROSS EASTERN WYOMING. LOOKS LIKE NEXT CHANCE FOR STORMS WILL BE DURING THE AFTERNOON THURSDAY AS ANOTHER FRONTAL BOUNDARY TRIES TO PUSH INTO NORTHERN OKLAHOMA WITH DRYLINE ACROSS WESTERN OKLAHOMA. DURING OVERNIGHT HOURS ETA SHOWS GOOD CONVERGENCE IN THE LOWER LEVELS ACROSS NORTHERN OKLAHOMA...SO WILL GO WITH BEST CHANCES THERE. WILL NOT CHANGE MUCH TO EXTENDED FORECAST AS IT STILL APPEARS THAT FRONT WILL CONTINUE TO MOVE ACROSS AREA FRIDAY AND THEN STALL JUST SOUTH OF AREA. CANADIAN HOWEVER SHOWS FRONTAL BOUNDARY FARTHER NORTH. FOR NOW WILL GO MORE WITH FARTHER SOUTH POSITION OF FRONT WITH MAIN SYSTEM COMING OUT ON SUNDAY. ECMWF WOULD SUGGEST ANOTHER CHANCE OF A SOUTHWEST SYSTEM ON TUESDAY. FCSTID = 6 OKC 64 85 65 82 / 20 0 10 20 HBR 58 88 63 85 / 20 0 10 20 SPS 63 87 66 85 / 20 0 10 20 GAG 52 89 61 86 / 10 0 10 20 PNC 63 84 65 82 / 20 0 10 20 DUA 65 85 66 85 / 20 0 10 20 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-162300-
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 16 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM WOODWARD...TO ALTUS...
TO MUNDAY TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH EARLY EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN OR NEAR
THE RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH MID EVENING...AND SHOULD MONITOR FOR LATER
UPDATES.
DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SPREAD ACROSS MUCH OF
CENTRAL AND EASTERN OKLAHOMA AND PARTS OF NORTH TEXAS DURING THE
MORNING IN ADVANCE OF AN UPPER LEVEL STORM SYSTEM MOVING NORTHEAST
OUT OF SOUTHWEST TEXAS. EXTENSIVE CLOUD COVER HAS LIMITED
INSTABILITY AND THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.
THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY END FROM THE
SOUTHWEST THIS AFTERNOON AS THE STORM SYSTEM MOVES NORTHEASTWARD
THROUGH THE AREA. CLOUDS WILL DIMINISH IN WESTERN OKLAHOMA THIS
AFTERNOON...AS THE TEXAS SYSTEM EXITS THE AREA. AT THE SAME TIME A
DRY LINE WILL PUSH INTO WESTERN OKLAHOMA. THE DECREASE IN CLOUD
COVER WILL ALLOW FOR HEATING AND DESTABILIZATION IN THE VICINITY OF
THE DRY LINE. THE CONVERGENCE AND HEATING ALONG THE DRY LINE MAY BE
SUFFICIENT TO OVERCOME THE CAP AND ALLOW A FEW THUNDERSTORMS TO
DEVELOP. INSTABILITY AND VERTICAL WIND PROFILES WILL REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELLS...IF THE
CAP CAN BE BROKEN.
THREAT TABLE...
VALID THROUGH 700 AM CDT WED APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL LEAD TO
POSSIBLE FIRE DANGER FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT.
IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO SOUTH
WINDS TO SOUTHWEST WINDS AVERAGING 15 TO 30 MPH.
2OKZ004>048-050>052-TXZ083>090-172300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 16 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM WOODWARD...TO ALTUS...
TO MUNDAY TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH EARLY EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN OR NEAR
THE RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH MID EVENING...AND SHOULD MONITOR FOR LATER
UPDATES.
DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SPREAD ACROSS MUCH OF
CENTRAL AND EASTERN OKLAHOMA AND PARTS OF NORTH TEXAS DURING THE
MORNING IN ADVANCE OF AN AN UPPER LEVEL STORM SYSTEM WILL MOVING
NORTHEAST OUT OF SOUTHWEST TEXAS. EXTENSIVE CLOUD COVER HAS LIMITED
INSTABILITY AND THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.
THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY END FROM THE
SOUTHWEST THIS AFTERNOON AS THE STORM SYSTEM MOVES NORTHEASTWARD
THROUGH THE AREA. CLOUDS WILL DIMINISH IN WESTERN OKLAHOMA THIS
AFTERNOON...AS THE TEXAS SYSTEM EXITS THE AREA. AT THE SAME TIME A
DRY LINE WILL PUSH INTO WESTERN OKLAHOMA. THE DECREASE IN CLOUD
COVER WILL ALLOW FOR HEATING AND DESTABILIZATION IN THE VICINITY OF
THE DRY LINE. THE CONVERGENCE AND HEATING ALONG THE DRY LINE MAY BE
SUFFICIENT TO OVERCOME THE CAP AND ALLOW A FEW THUNDERSTORMS TO
DEVELOP. INSTABILITY AND VERTICAL WIND PROFILES WILL REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELLS...IF THE
CAP CAN BE BROKEN.
THREAT TABLE...
VALID THROUGH 700 AM CDT WED APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL LEAD TO
POSSIBLE FIRE DANGER FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT.
IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO SOUTH
WINDS TO SOUTHWEST WINDS AVERAGING 15 TO 30 MPH.
2OKZ004>048-050>052-TXZ083>090-162300-
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 16 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM WOODWARD...TO ALTUS...
TO MUNDAY TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH EARLY EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN OR NEAR
THE RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH MID EVENING...AND SHOULD MONITOR FOR LATER
UPDATES.
DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SPREAD ACROSS MUCH OF
CENTRAL AND EASTERN OKLAHOMA AND PARTS OF NORTH TEXAS DURING THE
MORNING IN ADVANCE OF AN UPPER LEVEL STORM SYSTEM MOVING NORTHEAST
OUT OF SOUTHWEST TEXAS. EXTENSIVE CLOUD COVER HAS LIMITED
INSTABILITY AND THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.
THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY END FROM THE
SOUTHWEST THIS AFTERNOON AS THE STORM SYSTEM MOVES NORTHEASTWARD
THROUGH THE AREA. CLOUDS WILL DIMINISH IN WESTERN OKLAHOMA THIS
AFTERNOON...AS THE TEXAS SYSTEM EXITS THE AREA. AT THE SAME TIME A
DRY LINE WILL PUSH INTO WESTERN OKLAHOMA. THE DECREASE IN CLOUD
COVER WILL ALLOW FOR HEATING AND DESTABILIZATION IN THE VICINITY OF
THE DRY LINE. THE CONVERGENCE AND HEATING ALONG THE DRY LINE MAY BE
SUFFICIENT TO OVERCOME THE CAP AND ALLOW A FEW THUNDERSTORMS TO
DEVELOP. INSTABILITY AND VERTICAL WIND PROFILES WILL REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELLS...IF THE
CAP CAN BE BROKEN.
THREAT TABLE...
VALID THROUGH 700 AM CDT WED APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL LEAD TO
POSSIBLE FIRE DANGER FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT.
IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO SOUTH
WINDS TO SOUTHWEST WINDS AVERAGING 15 TO 30 MPH.
2The Altus AFB radar (KFDR), 73 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
12 hail. Local standard time, as filed.
Hail was reported near Highways 79 and 287.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289648, 5289649, 5289650, 5289651, 5289652, 5289653, 5288747, 5288748, 5288749, 5288750, 5288751, 5288752.